Acetyl-L-carnitine seems to be safe in general. Clinical trials have included children, with no marked side effects [source: Arnold].
There is some evidence that its usage may lead to mild symptoms. Some of them are not surprising, given that the supplement may affect metabolic processes. They include nausea or vomiting, diarrhea, skin rash, agitation, increased appetite and altered or unpleasant body odor [sources: UMMC, UMHS]
One doctor has reported that a bipolar patient who began taking acetyl-L-carnitine had a psychotic episode that might have been triggered by the supplement [source: Evcimen]. Since acetyl-L-carnitine is often recommended for cognitive problems, which can be accompanied by mood disorders, patients with histories of mood imbalances should talk to their doctors before trying the supplement.
People taking certain drugs should probably avoid acetyl-L-carnitine. Some drugs reduce its effectiveness. Others can actually react with acetyl-L-carnitine to cause negative side effects. These drugs include:
- Cisplatin (also called Platinol), a chemotherapy drug
- The HIV drugs didanosine and stavudine
- Paclitaxel or Taxol, a naturally derived cancer treatment [source: UMHS]
Acetyl-L-carnitine may be contraindicated for patients on dialysis or patients with high blood lipids. And although it may help patients with diabetes, heart disease, vascular disease and complications of alcoholism, it's especially critical that these patients talk to their doctors before beginning a course of acetyl-L-carnitine supplements. All these conditions affect the body's ability to handle waste products, so drugs may have unusual effects. Since acetyl-L-carnitine can alter the effects of other drugs, it may also interfere with the patients' existing therapies [source: UMMC].
Other drug regimens -- including AZT, Accutane and some anticonvulsants and cancer meds -- may inhibit your body's ability to produce its own acetyl-L-carnitine [source: UMMC]. The supplemental regimen may be a good counterpart to these therapies, but again, check with your doctor first.